South Dakota, 2004High Wind in South Dakota, December 11 to 12, 2004
December 11 to 12, 2004 · NWS UNR · 12 events in 12 counties and zones
A strong cold front moved across Western South Dakota during the evening hours. Northwest winds of 35 to 45 mph, with gusts to around 60 mph, developed across Northwest South Dakota during the evening and continued through the overnight hours.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across Western South Dakota during the evening hours. Northwest winds of 35 to 45 mph, with gusts to around 60 mph, developed across Northwest South Dakota during the evening and continued through the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 11, 2:15 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 11, 2:15 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MST SAT DEC 11 2004
.DISCUSSION...CURRENT ANALYSIS HAS STRONG SURFACE LOW ACROSS
SOUTHERN MANITOBA...WITH TRAILING COLD FRONT JUST ENTERING NORTHERN
MONTANA AND NORTH DAKOTA. WINDS AHEAD OF THE FRONT HAVE BEEN STRONG
OUT OF THE WEST TO SOUTHWEST AT 25 TO 40 MPH. TEMPS HAVE WARMED INTO
THE 50S AND 60S IN THE WARM SECTOR OF THIS SYSTEM.
TONIGHT AND SUNDAY...REALITY SETS BACK IN AS STRONG COLD FRONT PLOWS
THROUGH THE NORTHERN PLAINS TONIGHT. TIMING LOOKS TO BE AROUND 00Z
FOR ENTRANCE INTO THE NORTHWEST CORNER OF SD...BETWEEN 02-03Z FOR
RAPID CITY...AND AROUND 06Z FOR WINNER. WITH STRONG CAA...40-60KT
WINDS JUST OFF THE SURFACE...AND PRESSURE RISES OF OVER 2 MB PER
HOUR BEHIND THE FRONT...CURRENT HIGHLIGHTS LOOK TO BE IN FINE SHAPE.
WITH CAA AND FAIRLY TIGHT PRESSURE GRADIENT REMAINING OVER THE AREA
MOST OF SUNDAY...WINDS WILL REMAIN ABOVE ADVISORY CRITERIA THROUGH
AT LEAST THE AFTERNOON. PRECIP CHANCES LOOK BEST SHORTLY AFTER
FRONTAL PASSAGE...FROM THE NORTHERN BLACK HILLS WEST INTO
NORTHEASTERN WYOMING.
.MONDAY THROUGH SATURDAY...AN UPPER LEVEL RIDGE WILL BUILD MONDAY
AND TUESDAY BRINGING NEAR NORMAL CONDITIONS. A FAST MOVING UPPER
LEVEL TROUGH MOVES THROUGH THE REGION MID-WEEK WITH ENERGY SPLITTING
INTO AN UPPER LOW OVER SOUTHWEST US AND TROUGH EAST RIVER. WE/LL BE
INBETWEEN WITH ARCTIC AIR EAST OF THE AREA.
&&
.AVIATION...THE COLD FRONT WILL REACH KGCC AROUND 03Z AND KRAP
SHORTLY AFTER 02Z. STRONG WINDS ARE EXPECTED BEHIND THE FRONT.
MOISTURE/DOWNSLOPE WILL LIMIT LOWER CLOUDS OVER KRAP...VFR
CONDITIONS WILL CONTINUE. HOWEVER...OVER KGCC LOW LEVEL MOISTURE
COMBINED WITH POST FRONT LIFT WILL RESULT IN A BAND OF MVFR CIGS AND
POSSIBLE IFR VSBYS WITH -SHSN THIS EVENING. PORTIONS OF THE WY TWEB
ROUTES WILL SEE MVFR/IFR CONDITIONS BEHIND THE FRONT WITH VFR
CONDITIONS EXPECTED ON THE SD/ND/NE ROUTES.
&&
.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...WIND ADVISORY THIS AFTERNOON FOR NORTHWEST SOUTH DAKOTA.
HIGH WIND WARNING TONIGHT FOR NORTHWEST AND WEST CENTRAL SOUTH
DAKOTA PLAINS.
WIND ADVISORY LATE TONIGHT AND SUNDAY FOR SOUTH CENTRAL SOUTH
DAKOTA.
WIND ADVISORY SUNDAY FOR NORTHWEST AND WEST CENTRAL SOUTH
DAKOTA PLAINS.
.WY...NONE.
RUDGE/HELGESONHazardous weather outlook, Dec 11, 6:37 AM MST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
637 AM MST SAT DEC 11 2004
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121337-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
637 AM MST (737 AM CST) SAT DEC 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY HAS BEEN ISSUED FOR NORTHWEST SOUTH DAKOTA THIS
AFTERNOON AS WINDS INCREASE AHEAD OF A STRONG COLD FRONT. ACROSS
NORTHWEST SOUTH DAKOTA...WEST WINDS WILL INCREASE TO 25 TO 35 MPH
THIS AFTERNOON...WITH SOME GUSTS TO 50 MPH POSSIBLE.
FOR TONIGHT...A STRONG COLD FRONT WILL RACE QUICKLY ACROSS WESTERN
SOUTH DAKOTA THIS EVENING...EXITING SOUTH CENTRAL SOUTH DAKOTA AROUND
MIDNIGHT. A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT ACROSS THE
NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS...WHERE NORTHWEST
WINDS WILL INCREASE BEHIND THE FRONT TO 30 TO 45 MPH...WITH GUSTS TO
AROUND 60 MPH. A WIND ADVISORY IS ALSO IN EFFECT FOR LATE TONIGHT
ACROSS SOUTH CENTRAL SOUTH DAKOTA...WHERE NORTHWEST WINDS WILL
INCREASE AFTER MIDNIGHT TO 25 TO 35 MPH...WITH GUSTS TO 50 MPH.
SOME RAIN AND SNOW SHOWERS ARE ALSO POSSIBLE TONIGHT...MAINLY ACROSS
NORTHEAST WYOMING AND THE NORTHERN BLACK HILLS. SOME MINOR SNOW
ACCUMULATION IS POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE NORTHERN
BLACK HILLS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WIND ADVISORY IS IN EFFECT FOR SUNDAY ACROSS MOST OF THE
WESTERN SOUTH DAKOTA PLAINS. WINDS WILL DECREASE SOME ACROSS THE AREA
BY SUNDAY MORNING. HOWEVER...A TIGHT PRESSURE GRADIENT WILL REMAIN
ACROSS THE REGION...ALLOWING FOR GUSTY WINDS TO CONTINUE THROUGH
SUNDAY AFTERNOON. NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO
AROUND 45 MPH CAN BE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Harding
- When
- December 11, 6:00 PM MST to December 12, 3:00 AM MST
- Where
- Harding forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
High Wind, Northern Foot Hills / N Lawrence / X Sw Butte / Part of Sw Meade
- When
- December 11, 6:00 PM MST to December 12, 2:00 AM MST
- Where
- Northern Foot Hills / N Lawrence / X Sw Butte / Part of Sw Meade forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
High Wind, Perkins
- When
- December 11, 8:00 PM MST to December 12, 3:00 AM MST
- Where
- Perkins forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
High Wind, Butte / Except X Sw Butte
- When
- December 11, 8:00 PM MST to December 12, 3:00 AM MST
- Where
- Butte / Except X Sw Butte forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.906, -103.508 (the zone’s center; the record gives no point)
High Wind, Sturgis / Piedmont Foothills
- When
- December 11, 8:00 PM MST to December 12, 2:00 AM MST
- Where
- Sturgis / Piedmont Foothills forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Ziebach
- When
- December 11, 9:00 PM MST to December 12, 3:00 AM MST
- Where
- Ziebach forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
High Wind, Rapid City
- When
- December 11, 9:00 PM MST to December 12, 3:00 AM MST
- Where
- Rapid City forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Custer Co Plains
- When
- December 11, 9:00 PM MST to December 12, 3:00 AM MST
- Where
- Custer Co Plains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- December 11, 9:00 PM MST to December 12, 3:00 AM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Southern Meade Co Plains
- When
- December 11, 9:00 PM MST to December 12, 4:00 AM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Northern Meade Co Plains
- When
- December 11, 11:00 PM MST to December 12, 3:00 AM MST
- Where
- Northern Meade Co Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Haakon
- When
- December 12, 12:00 AM MST to 4:00 AM MST
- Where
- Haakon forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.294, -101.540 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, December 11 to 12, 20041 injured · $30,000 · 66 kt wind · 36 events
- Storm Surge in Maine, December 11, 2004$100,000 · 1 event
- Winter Storm in New York, December 11, 2004$40,000 · 4 events
- Winter Weather in New York, December 11, 2004$25,000 · 5 events
- Winter Weather in Vermont, December 11, 2004$20,000 · 4 events
- High Wind in Montana, December 11, 200453 kt wind · 16 events
- Winter Storm in Minnesota, December 11 to 12, 200416 events
- Winter Storm in North Dakota, December 11 to 12, 200415 events
- Heavy Snow in North Carolina, December 11, 20048 events
- High Wind in Minnesota, December 11 to 12, 20048 events
- Heavy Snow in Tennessee, December 11, 20047 events
- Storm Surge in New Jersey, December 11, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428622, 5428627, 5428623, 5428624, 5428632, 5428626, 5428628, 5428629, 5428630, 5428633, 5428625, 5428631.